Virginia, 2012

Hail in Virginia, October 18, 2012

October 18, 2012 · NWS RNK · 1 event in 1 county or zone

Thunderstorms developed in advance of an approaching cold front. One of these storms became large enough to produce hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed in advance of an approaching cold front. One of these storms became large enough to produce hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 18, 2:58 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Oct 18, 2:58 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT THU OCT 18 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS OUR AREA THIS EVENING TRIGGER
SCATTERED SHOWERS AND A FEW THUNDERSTORMS. A FEW STORMS MAY BECOME
STRONG LATE THIS EVENING...WITH SLIGHTLY BETTER CHANCES ACROSS THE
PIEDMONTS. HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT ON
FRIDAY...ALTHOUGH A WEAK DISTURBANCE PASSING ACROSS WEST VIRGINIA
MAY TRIGGER A BRIEF SHOWER DURING THE EVENING.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 345 PM EDT THURSDAY...

KEEPING AN EYE ON THE RADAR THIS AFTERNOON AS A COLD FRONT
APPROACHES FROM THE WEST. THIS FRONT HAS BEEN TRIGGERING
SCATTERED SHOWERS...AND A FEW STRONG THUNDERSTORMS ACROSS WEST
VIRGINIA...WHICH ARE JUST BEGINNING TO ENTER OUR OWN WESTERN
COUNTIES. BELIEVE THAT THESE SHOWERS AND THUNDERSTORMS WILL BREAK
UP SOMEWHAT AS THEY CROSS THE MOUNTAINS IN VIRGINIA AND NORTH
CAROLINA AS THEY BEGIN TO MOVE DOWNSLOPE. HOWEVER...DYNAMICS
APPEAR TO BE STRONGER IN FURTHER TO THE NORTH...AND MAY SEE
THUNDERSTORMS PERSIST ACROSS SOUTHEAST WEST VIRGINIA INTO THE
ALLEGHANY HIGHLANDS EARLY THIS EVENING. AS THE FRONT ADVANCES TO
THE EAST TONIGHT...FORECAST MODELS APPEAR TO BE IN GOOD AGREEMENT
THAT THE LINE WILL REFIRE AS IT ENCOUNTERS THE STRONGER SOUTHERLY
FLOW EAST OF THE BLUE RIDGE. REGARDLESS OF WHERE THEY
OCCUR...ATMOSPHERIC SHEAR ACROSS OUR AREA IS SUFFICIENT TO ALLOW
ANY STORMS WHICH DEVELOP TO BECOME STRONG...AND CAPABLE OF
PRODUCING GUSTY WINDS.

THE COLD FRONT IS FORECAST TO MOVE EAST OF OUR AREA AFTER
MIDNIGHT...WITH HIGH PRESSURE BUILDING IN BEHIND. WITH RESIDUAL
CLOUD COVER HOLDING ACROSS OUR AREA AFTER THE FRONT PASSES...
OVERNIGHT TEMPERATURES ARE EXPECTED TO REMAIN MILD...RANGING FROM
THE LOW 40S ACROSS THE MOUNTAINS...TO THE LOW 50S ACROSS THE NORTH
CAROLINA PIEDMONT.

LOOKING INTO FRIDAY...EXPECT CLEARING CONDITIONS DURING THE
AFTERNOON...ALTHOUGH A DISTURBANCE MOVING ACROSS WEST VIRGINIA
DURING THE AFTERNOON MAY KEEP SKIES MOSTLY CLOUDY. WITH A DEEP LOW
PRESSURE SYSTEM HOLDING ACROSS THE GREAT LAKES DURING MUCH OF THE
DAY...EXPECT TO SEE ANOTHER ROUND OF GUSTY SOUTHWESTERLY
WINDS...WITH OCCASIONAL GUSTS ACROSS THE MOUNTAINS FORECAST TO
REACH 30 MPH AT TIMES. HIGHS WILL REMAIN MILD...RANGING FROM THE
LOW/MID 60S WEST...TO THE LOW 70S EAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EDT THURSDAY...

AS THE GREAT LAKES GYRE MOVES EAST AND BEGINS TO OPEN UP...THERE
COULD BE A FEW LIGHT SHOWERS OR SPRINKLES THAT SURVIVE INTO SE WEST
VA ON SATURDAY. LIKELY THE DOWNSLOPING WINDS WILL ERODE ANY
SPRINKLES AND MOST CLOUDS AS THEY TRY TO ENTER THE NEW RIVER VALLEY.
WITH THIS SETUP...EXPECT MORE SUNSHINE AND WARMER TEMPS THIS WEEKEND
OUTSIDE OF SE WEST VA. DECENT HIGH PRESSURE SHOULD SET UP A CHILLY
SUNDAY AND MONDAY MORNING...BUT QUESTIONABLE IF THE DEEPER MTN
VALLEYS IN SE WEST VA WILL REACH FREEZING WITH CLOUDS AND SOME WINDS
HANGING AROUND. WARMUP BEGINS IN EARNEST ON SUNDAY AND WELL INTO THE
LONG TERM.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 330 PM EDT THURSDAY...

A HUGE REX BLOCK IS EXPECTED WITH A STRONG UPPER HIGH OVER THE
ALEUTIANS AND A STRONG UPPER LOW JUST OFF VANCOVER ISLAND. THE
ANOMALOUS UPPER LEVEL REGIME WILL FORCE AN UNBELIEVABLE STRING OF
PERFECT FALL WEATHER OUR WAY NEXT WEEK. HOWEVER...WITH LEAVES ON THE
GROUND THIS MAY ALSO SET THE STAGE FOR FIRE WX CONCERNS. QUITE
POSSIBLE NEXT WEEK THAT THE WARMER CITIES AND URBAN LOCATIONS
EXPERIENCE FOUR DAYS OR MORE OF HIGHS 75F+...WITH A CHANCE AT 80F
ESPECIALLY ALONG THE SOUTHSIDE AND NC PIEDMONT. EVEN MANY OF THE
MOUNTAIN LOCATIONS WILL CROSS 70F. AREAS OF LOW PRESSURE WILL MOVE
FAR NORTH AND WEST OF THE REGION...RESEMBLING A PATTERN IN MID JULY
INSTEAD OF MID OCTOBER.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 200 PM EDT THURSDAY...

CONTINUING TO TRACK A COLD FRONT AS IT MAKE ITS WAY ACROSS
EASTERN KENTUCKY THIS AFTERNOON...WITH A BAND OF SCATTERED SHOWERS
AND A FEW STRONG STORMS DEVELOPING AHEAD OF IT. CLOSER TO HOME...A
TIGHTENED PRESSURE GRADIENT BETWEEN THE COLD FRONT TO OUR WEST AND
HIGH PRESSURE TO OUR EAST HAS RESULTED IN SOUTHERLY WINDS ACROSS
THE AREA...OCCASIONALLY GUSTING TO 25KTS ACROSS THE MOUNTAINS.
THESE WIND SPEEDS ARE FORECAST TO DIMINISH IN INTENSITY LATER THIS
EVENING AS THE FRONT NEARS AND THE GRADIENT RELAXES.

IN AND OUT MVFR CEILINGS CAN BE EXPECTED THROUGH THE REMAINDER OF
THE AFTERNOON...BEFORE LIFTING EARLY THIS EVENING...AS ATLANTIC
MOISTURE CONTINUES FLOWING INTO THE AREA. HOWEVER...THE MAIN
CONCERN FOR LATE THIS EVENING WILL BE THE POSSIBILITY OF ISOLATED
THUNDERSTORMS AS THE FRONT PASSES. BELIEVE THE BETTER CHANCES FOR
ANY THUNDERSTORM ACTIVITY WILL BE NORTH...AFFECTING LWB...LYH AND
PERHAPS ROA. DYNAMICS FURTHER TO THE SOUTH ARE NOT AS
IMPRESSIVE...BUT CANNOT RULE OUT THE POSSIBILITY OF THUNDERSTORM
DEVELOPMENT AT BLF...BCB AND DAN EITHER. THE MAIN CONCERN FOR
THUNDERSTORM ACTIVITY WILL BE THE POSSIBILITY OF LOCALLY STRONG
WINDS GUSTS. THE COLD FRONT WILL PASS ACROSS THE AREA DURING LATE
EVENING...WITH WIND DIRECTION BECOMING MORE SOUTHWESTERLY BEHIND
THE FRONT AS HIGH PRESSURE BUILDS IN.

AS DRIER AIR MOVES IN BEHIND THE FRONT...CEILINGS WILL GRADUALLY
BREAK UP DURING THE EARLY HOURS OF FRIDAY...ALTHOUGH ANOTHER
UPPER DISTURBANCE MAY RESULT IN A PERIOD OF MVFR CEILINGS AND
LIGHT SHOWERS ACROSS THE MOUNTAINS LATE FRIDAY NIGHT INTO
SATURDAY. EXPECT VFR CONDITIONS ELSEWHERE INTO THE EARLY PART OF
NEXT WEEK AS HIGH PRESSURE BUILDS BACK IN FROM THE WEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/NF
NEAR TERM...JH/NF
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/NF
Hazardous weather outlook, Oct 18, 2:39 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT THU OCT 18 2012

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-191945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
339 PM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT.

GUSTY SHOWERS ALONG WITH A FEW STRONGER THUNDERSTORMS MAY DEVELOP
THIS EVENING AS A COLD FRONT MOVES ACROSS THE AREA. THERE IS A
SLIGHT RISK FOR SEVERE WEATHER WITH DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FREEZING TEMPERATURES ARE POSSIBLE ACROSS THE DEEPEST MOUNTAIN
VALLEYS SUNDAY AND PERHAPS ALSO MONDAY MORNING. FROST WILL ALSO BE
POSSIBLE ACROSS MANY COMMUNITIES WEST OF THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-191945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
339 PM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS MAY DEVELOP LATE THIS EVENING. THERE
IS A SLIGHT RISK FOR SEVERE WEATHER WITH DAMAGING WINDS BEING THE
MAIN THREAT...ESPECIALLY ACROSS SOUTHSIDE VIRGINIA...AS WELL AS
THE NORTHWEST NORTH CAROLINA PIEDMONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 18, 3:25 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT THU OCT 18 2012

VAZ007-182115-
TAZEWELL VA-
426 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR RICHLANDS...MOVING SOUTH AT 5
  MPH.

* NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TAZEWELL...                      RICHLANDS...
  ASBERRYS...                      CLAYPOOL HILL...
  CLIFFIELD...                     BANDY...
  CEDAR BLUFF...                   AMONATE...

LAT...LON 3718 8180 3721 8169 3720 8168 3721 8155
      3726 8150 3727 8145 3704 8143 3703 8146
      3701 8144 3699 8146 3699 8148 3699 8148
      3702 8147 3698 8159 3701 8181 3706 8184
TIME...MOT...LOC 2023Z 344DEG 4KT 3706 8180

RAB
Special weather statement, Oct 18, 3:26 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 425
PM EDT THU OCT 18 2012

VAZ007-182115-
TAZEWELL VA-
426 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 515 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR RICHLANDS...MOVING SOUTH AT 5
  MPH.

* NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TAZEWELL...                      RICHLANDS...
  ASBERRYS...                      CLAYPOOL HILL...
  CLIFFIELD...                     BANDY...
  CEDAR BLUFF...                   AMONATE...

LAT...LON 3718 8180 3721 8169 3720 8168 3721 8155
      3726 8150 3727 8145 3704 8143 3703 8146
      3701 8144 3699 8146 3699 8148 3699 8148
      3702 8147 3698 8159 3701 8181 3706 8184
TIME...MOT...LOC 2023Z 344DEG 4KT 3706 8180

RAB
Special weather statement, Oct 18, 3:40 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT THU OCT 18 2012

WVZ042-043-182130-
MERCER WV-SUMMERS WV-
440 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
  BRADLEY TO JUMPING BRANCH TO WENONAH...OR ALONG A LINE EXTENDING
  FROM 6 MILES NORTHEAST OF BECKLEY TO 9 MILES WEST OF HINTON TO 7
  MILES NORTH OF MATOAKA...AND MOVING NORTHEAST AT 30 MPH.

* THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
  MPH ALONG WITH DIME TO NICKEL-SIZED HAIL.

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...                     HINTON...
  CAMP CREEK...                    PIPESTEM...
  SANDSTONE...                     MATOAKA...
  CERES...                         SPANISHBURG...
  KEGLEY...                        JUMPING BRANCH...
  BUCK...                          ELLISON...
  BALLENGEE...                     HIX...
  FLAT TOP...                      LICK CREEK...
  DUNNS...                         LERONA...
  ATHENS...                        TALCOTT...

LAT...LON 3776 8067 3768 8068 3739 8088 3735 8085
      3732 8090 3728 8112 3740 8133 3743 8131
      3742 8128 3746 8131 3752 8121 3758 8119
      3760 8108 3771 8097 3768 8088 3774 8092
      3778 8090 3781 8093 3784 8090 3787 8080
TIME...MOT...LOC 2036Z 230DEG 28KT 3786 8110 3769 8108 3751 8129

RAB
Special weather statement, Oct 18, 3:54 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT THU OCT 18 2012

VAZ009-015-182145-
SMYTH VA-GRAYSON VA-
454 PM EDT THU OCT 18 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
  FROM BROADFORD TO 8 MILES NORTH OF MOUNTAIN CITY...OR ALONG A LINE
  EXTENDING FROM SALTVILLE TO 9 MILES WEST OF WHITETOP...AND MOVING
  NORTHEAST AT 25 MPH.

* NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH
  THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MARION...                        CHILHOWIE...
  SUGAR GROVE...                   TROUTDALE...
  MOUTH OF WILSON...               WHITETOP...
  BROADFORD...                     ADWOLF...
  THOMAS BRIDGE...                 MARION WYTHEVILLE...
  ATKINS...                        RUGBY...
  VOLNEY...                        FLATRIDGE...

LAT...LON 3694 8171 3692 8134 3677 8127 3676 8125
      3657 8125 3659 8167 3661 8165 3662 8161
      3663 8161 3664 8163 3680 8170 3683 8175
TIME...MOT...LOC 2049Z 237DEG 21KT 3689 8169 3659 8178

RAB

The radar

The Roanoke radar (KFCX), 109 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tazewell

When
October 18, 4:05 PM EST to 4:15 PM EST
Where
Tazewell County, 0.55 mi E of Fourway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.130, -81.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412997.